May 30, 2019 – Kidney Health

May 26, 2019

Play

Anchor lead: Could you be having an allergic reaction in your kidneys? Elizabeth Tracey reports

If you’re taking common antacid medications or pain relieving drugs, you could be putting yourself at risk to develop acute interstitial nephritis, or what amounts to an allergic reaction in your kidneys. Chirag Parikh, a kidney expert at Johns Hopkins and one developer of a new blood test to diagnose the condition, says many people don’t even know there’s a problem.

Parikh: A typical way a patient would present is they got their routine blood tests, and serum creatinine, which is a marker of kidney function, is increased. The doctor would go back to the drawing board and say well what happened? We suspect that one of the drugs is causing it.  :15

Parikh hopes the new test may help monitor those who take common medications routinely to spot kidney problems early.

Parikh: You are on a drug that is likely to cause this reaction. Maybe get these proteins checked intermittently to show that your kidneys are safe while you are on this therapy. :10

At Johns Hopkins, I’m Elizabeth Tracey.

Previous post:

Next post: